Alert archive / Iowa / Special Weather Statements in 2014

Special Weather Statement, NWS Omaha, NE

September 8, 2014Monona County, Iowa

NWS Omaha, NE issued this special weather statement at Sep 8, 2014, 7:37 AM CDT for Monona County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2014, 7:37 AM CDT (12:37 UTC)
Expired
Sep 8, 2014, 8:15 AM CDT
In force
38 min
Issued by
NWS Omaha, NE

County Monona County, IA

The radar

The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS83 KOAX 081237
SPSOAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 AM CDT MON SEP 8 2014
 
IAZ043-NEZ015-081315-
MONONA IA-THURSTON NE-
737 AM CDT MON SEP 8 2014

...SPECIAL WEATHER STATEMENT...

AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNEBAGO...OR 15 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNEBAGO...WHITING...UTE...MAPLETON...CASTANA...RODNEY AND KENNEBEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4217 9658 4228 9657 4228 9636 4226 9633
      4223 9632 4221 9635 4221 9567 4204 9567
TIME...MOT...LOC 1236Z 272DEG 45KT 4228 9646 

$$

FOBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Sep 8, 7:01 AM CDT, 36 minutes earlier.

Area forecast discussion, Sep 8, 7:01 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 AM CDT MON SEP 8 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 255 AM CDT MON SEP 8 2014

HOW FAR SOUTH INTO THE FA WILL MORNING CONVECTION MAKE IT AND
THEN HOW QUICKLY WILL CONVECTION DEVELOP ON TUESDAY MAIN FORECAST
FOCUS IN THE SHORT TERM...ALTHOUGH SEVERE WEATHER AND HEAVY RAIN
REMAIN IN THE PICTURE FOR LATE TUESDAY.

A MERGING THUNDERSTORM CLUSTER WAS WORKING TOWARD NERN NEBR AS OF
8Z BUT ALSO MOVING INTO MLCAPE VALUE AREAS THAT WERE LESS THAN
500 J/KG PER SPC MESO PAGE. THUS WOULD SUSPECT SOME WEAKENING ON
SE EDGE THIS MORNING WHICH WAS HINTED AT BY 05Z HRRR AND RAP WHICH
KEPT MOST OF THE PRECIP IN FAR NE ZONES OR EVEN NE OF THERE...AS
DID 00Z ECMWF. HOWEVER...THAT SAID CONVECTION WAS MAINTAINING ITS
STRENGTH ENOUGH TO DISCOUNT SHORT TERM MODELS TO SOME DEGREE AND
TO INCREASE POPS IN NERN ZONES THIS MORNING AND KEEP MENTION OF
THEM PER PREV FORECAST IN THE AFTN ALONG E OF MO RIVER. DON/T KNOW
IF IT WILL HOLD TOGETHER AND ROLL DOWN MO RIVER TO OMAHA...BUT
CAN/T RULE THAT OUT ATTM. ALSO SOME HINT BY NAM AND 4KM WRF THAT
SOME NEW DEVELOPMENT COULD OCCUR ON SW SIDE THIS MORNING AND THUS
LEFT IN SMALL POPS FARTHER SW THAN RAP/HRRR WOULD SUGGEST. STILL
COUNTING ON DEBRIS BEING MINIMAL ENOUGH THIS AFTN TO ALLOW MAX
TEMPS TO REACH 80 OR BETTER ALL BUT PERHAPS FAR NERN ZONES.

ALTHOUGH SOME SMALL POPS WERE MAINTAINED TONIGHT...STILL APPEARED
THAT MAIN CONVECTIVE AREAS WOULD EITHER BE TO OUR EAST ON NOSE OF
H85 THETAE RIDGE/JET OR TO OUR WEST AS UPPER TROUGH AND MID LEVEL
MOISTURE APPROACH. THIS MOISTURE...WITH H7 DWPTS FORECAST AT 8-10
DEG C PER NAM/GFS...COULD ALLOW CONVECTION TO START OR INCREASE
FAIRLY EARLY TUESDAY AFTN AND LEAD TO LOCALLY HEAVY RAIN BY
EVENING AS PWATS WILL BE HIGH AND TRAINING OF CELLS PROBABLE.
HOWEVER...A LOT COULD/WILL DEPEND ON INITIAL DEVELOPMENT AND
RESULTANT OUTFLOW OR DIFFERENTIAL HEATING AREAS AND WILL REFRAIN
FROM BLANKET HEAVY RAIN MENTION JUST YET. WITH GENERAL MODEL
CONSENSUS THAT SRN ZONES WOULD BE LAST TO GET WIDESPREAD
CONVECTIVE OVERTURNING...MAX TEMPS IN MID/UPPER 80S ARE POSSIBLE
THERE. ALTHOUGH TEMPS SHOULD BE COOLER FARTHER NORTH...REFRAINED
FROM LOWERING JUST YET AS MORE OF THE WIDESPREAD CONVECTION MAY
HOLD OFF TILL AFTN. POTENTIAL FOR SVR WEATHER ALSO CONTINUES
ESPECIALLY WITH NAM FORECAST HODOGRAPHS FAVORABLY CURVED AHEAD OF
PREFRONTAL TROUGH/COLD FRONT FM OMAHA SWD. LIKE WHERE HEAVIER RAIN
EVENTUALLY SETS UP...SEVERE WEATHER...MAINLY ANY TORNADO
POTENTIAL...TOO WILL BE INFLUENCED BY EARLIER DAY CONVECTION BUT
MENTION OF BOTH SVR+HEAVY RAIN WILL CONTINUE IN THE HWO.

STRONGER CONVECTION COULD LINGER WELL INTO TUESDAY EVENING AND
EVEN EARLY OVERNIGHT HOURS AS LOW LEVEL JET DOESN/T SHIFT SE OF
THE AREA TIL AFTER 06Z PER MODELS...ALTHOUGH STRONGEST AND HEAVY
RAIN THREAT BY MID EVENING SHOULD SHIFT MOSTLY TO SRN AND ERN
ZONES.

ALTHOUGH H85 COOLING WILL LAG DUE TO UPPER FLOW...LOWER LEVEL
COOL/DRY ADVECTION WAS FAIRLY DECENT AND WITH PLENTY OF LOW
CLOUDS LIKELY ON WEDNESDAY...ANY HEATING/RECOVERY WILL BE LIMITED.
GENERALLY TRIMMED BACK BOTH LOWS AND HIGHS. ALTHOUGH A GENERAL
TROUGHING CONTINUED ALOFT...FORCING WAS WEAK PER QG FORECAST FM
GFS AND NAM BY AFTN. SO ALTHOUGH SMALL POPS WERE LEFT IN FOR THE
MORNING WITH A DRY AFTN...MUCH OF ANY PRECIP SHOULD BE PRETTY
LIGHT OR POSSIBLY JUST DRIZZLE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 255 AM CDT MON SEP 8 2014

EXTENDED BEGINS QUITE COOL AS H85 TEMPS LOWER INTO LOW SINGLE
DIGITS THU AND EVEN DROP BELOW ZERO THU NIGHT AS REINFORCING UPPER
SHORTWAVE SENDS EVEN COLDER AIR ACROSS THE FA. THIS WAVE COULD
ALSO SPREAD LIGHT SHOWERS ACROSS THE AREA THU MAKING IT EVEN LESS
LIKELY TO MIX TO H85. THIS IN TURN COULD BRING EVEN COLDER MAX
TEMPS TO THE REGION THAN THIS FORECAST WILL CONTAIN...WHICH WERE
ALREADY NEAR OR BELOW COLDEST MAX TEMPS ON RECORD FOR SEPT 11 OF
58 IN LINCOLN...56 IN OMAHA AND 55 AT NORFOLK.

IF SKIES CLEAR QUICKLY ENOUGH THURSDAY LOWS COULD BE A CATEGORY
COOLER THAN THE GENERALLY 40-45 GOING BY FRIDAY MORNING AND WITH
SURFACE STILL IN VICINITY SAT MORNING MORE 30S COULD BE NEEDED IN
FUTURE FORECASTS THAT DAY AS WELL. OTHERWISE 00Z ECMWF INDICATED
TEMPERATURES SHOULD MODERATE NEXT WEEKEND ALONG WITH PRECIP
HOLDING OFF TILL NEXT WAVE SUN NIGHT. GFS WAS A LITTLE COOLER AND
SUGGESTIVE OF LIGHT PRECIP SAT AS UPPER TROUGH TO BEGIN WEEKEND
WAS A TOUCH MORE AMPLIFIED. FORECAST FOR NEXT SATURDAY AND SUNDAY
WAS KEPT DRY FOR NOW.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 655 AM CDT MON SEP 8 2014

PRIMARY AREA OF CONVECTION IS EXPECTED TO REMAIN NORTH AND EAST OF
TAF SITES THROUGH 18Z. MID LEVEL VFR CIGS LIKELY DURING THIS TIME
AT BOTH KOFK AND KOMA. VFR CONDITIONS SHOULD PREVAIL THROUGH THE
PERIOD. SOME CHANCE OF MORE STORMS MOVING IN FROM THE SOUTH AFTER
06Z ESPECIALLY AT KLNK AS NEXT POCKET OF INSTABILITY LIFTS NORTH
WITH THE WARM FRONT. NO MENTION AT THIS TIME DUE TO UNCERTAINTY
SO LATE IN THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...FOBERT
Hazardous weather outlook, Sep 8, 5:03 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 AM CDT MON SEP 8 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
503 AM CDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND
PARTS OF WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED IN NORTHEAST NEBRASKA AND MAYBE
WEST CENTRAL IOWA THIS MORNING. A FEW OF THESE STORMS COULD
CONTAIN HAIL AND WERE DRIVEN BY AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED LOW LEVEL JET.

ALTHOUGH THUNDERSTORMS ARE ALSO POSSIBLE OVER AREAS SOUTH OF
THERE...FROM NEAR NORFOLK AND COLUMBUS EAST THROUGH OMAHA AND INTO
WESTERN IOWA...AND EVEN A SMALL CHANCE EXISTS SOUTH OF THAT AREA
THIS MORNING...THE ACTIVITY WILL LIKELY REMAIN MORE FOCUSED ACROSS
NORTHEAST NEBRASKA AND LOCATIONS TO THE NORTH OR EAST.

ADDITIONAL THUNDERSTORMS COULD DEVELOP OR MOVE INTO THE REGION
TONIGHT...MAINLY AFTER MIDNIGHT...AS ANOTHER DISTURBANCE
APPROACHES. SEVERE WEATHER WITH THESE STORMS IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER THE
AREA TUESDAY AND TUESDAY EVENING AS MOISTURE AND INSTABILITY
INCREASES ACROSS THE PLAINS AND A DISTURBANCE SENDS A COLD FRONT
INTO NEBRASKA. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY FROM
LATE TUESDAY AFTERNOON THROUGH TUESDAY EVENING...WITH DAMAGING
WINDS AND LARGE HAIL PRIMARY HAZARDS ALONG WITH LOCALLY HEAVY
RAIN. IN ADDITION...A SMALL WINDOW COULD EXIST FROM LATE AFTERNOON
THROUGH MID EVENING FOR TORNADOES IF CONVECTIVE DEBRIS DOES NOT
BECOME TOO WIDESPREAD ALLOWING MORE ISOLATED STORMS ALONG A
POSSIBLE WARM FRONT IN SOUTHEAST OR EAST CENTRAL NEBRASKA AND
SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

CHERMOK

In the hours before

Special weather statement, Sep 8, 3:39 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 AM CDT MON SEP 8 2014

NEZ011-012-080945-
CEDAR NE-KNOX NE-
339 AM CDT MON SEP 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 445 AM CDT...

AT 338 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 19 MILES WEST OF YANKTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YANKTON...SANTEE...WYNOT...CROFTON...FORDYCE...ST. HELENA...LEWIS AND
CLARK STATE RECREATION AREA...GAVINS POINT DAM AND CAMPGROUNDS AND
ST. HELENA BOAT DOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
      4285 9755 4285 9745 4287 9742 4286 9734
      4287 9731 4285 9728 4285 9724 4284 9722
      4281 9720 4279 9715 4265 9716 4279 9789
      4286 9788 4287 9783
TIME...MOT...LOC 0838Z 276DEG 22KT 4287 9778

FOBERT
Special weather statement, Sep 8, 7:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 AM CDT MON SEP 8 2014

IAZ043-NEZ015-081315-
MONONA IA-THURSTON NE-
737 AM CDT MON SEP 8 2014

...SPECIAL WEATHER STATEMENT...

AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNEBAGO...OR 15 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNEBAGO...WHITING...UTE...MAPLETON...CASTANA...RODNEY AND KENNEBEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4217 9658 4228 9657 4228 9636 4226 9633
      4223 9632 4221 9635 4221 9567 4204 9567
TIME...MOT...LOC 1236Z 272DEG 45KT 4228 9646

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:39 AM CDTSpecial Weather StatementOAXCedar66 min
Sep 8, 9:18 AM CDTSpecial Weather StatementOAXCuming42 min
Sep 8, 8:17 AM CDTSpecial Weather StatementOAXMonona43 min
Sep 8, 8:58 AM CDTSpecial Weather StatementOAXMonona62 min
Sep 8, 10:52 AM CDTSpecial Weather StatementOAXMonona38 min

Nearby

Special Weather Statements in Iowa, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.